|I have been off my medication for 2 months
Apr 10, 2006
Am I in danger for not taking them or would I need to start back taking them (Sustiva and Truvada)?
Response from Dr. Daar
Thank you for your posting.
Based upon what you have written I am assuming that you were on Sustiva and Truvada and then stopped them two months ago. You now ask if you are in danger for not taking them and whether you need to start back on medications.
In order to answer this question I would need to know what your lowest CD4 cell count was since those that were low in the past will likely return to low levels, and may be at risk for getting sick. If you told me that you never had less than 500 CD4 cells I may be less concerned and suggest that you could be followed closely off therapy. In contrast, if your lowest count was 50 I would think reinitiation of therapy may be more important.
The other important factor in considering future treatment, either now or later is whether your viral load was undetectable on sustiva and truvada. If not, you should try to get resistance testing performed as soon as possible to see what resistance may have emerged on treatment, recognizing that once you are off treatment the test may not be perfect for making such an assessment. If your viral load was undetectable on this regimen and you stopped all of the drugs simultaneoulsy there is also a chance that resistance could have developed, particulary to sustiva. In this situation resistance testing may identify this and be of value for the future when you do decide to restart treatment.
I encourage you to sit down with your provider, go through all of these issues, seriously consider having resistance testing performed and plan for the future.
does drug resistance diminish?
when to restart meds after break
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.